Patient : I am on antidepressants (currently taking wellbutrin), and need help finding the right one for me. The two most important factors to me are; maintaining a high sex drive and low anxiety. I have been on; Cipralex - Worked, but lost my sex drive Mirtazapine - Couldn't stay awake for more than 6 hours at a time Wellbutrin - Sex drive was fine, but I find it has increased my anxiety to the point where I'm in a near constant state of paranoia. My doctor doesn't give much input, he pretty much lets me decide what I want to try, so any recommendation would be helpful. Thanks
Most antidepressants do have side effects. Cipralex is usually one of the first-line drugs for depression but since you have lower libido than usual if you’re taking it, then that’s off the table. Most drugs that decrease anxiety cause sedation; an example is Mirtazapine. With Wellbutrin (Bupropion), it only has minimal side effects on libido but it also causes nervousness. It is not uncommon to experience side effects with these drugs. During the 1st 4 weeks, side effects can be very unfavourable but some patients do get better and tolerate symptoms well in the long run. If you’re asking for suggestions, you can try Nefazodone. This will have no effect on libido (no increase or decrease) but it can be toxic to the liver and is also sedating. Taking this at night is better. Trazodone, on the other hand increases libido but is very sedating. This is also used as a sleeping agent for the elderly population. It is also noteworthy that this can cause priapism (persistent, painful erection not related to sexual arousal). Bear in mind though that if you do decide to shift to another drug, there may still be some residual side effects for a few weeks; side effects rarely resolve promptly. Don't get upset if your doctor doesn't give much input. Antidepressants in general can be equally effective, however the side effect profile is also greatly considered; some individuals can tolerate side effect better than others. I do hope I have enlightened you somehow and take care always.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.